Cardiotoxic Overdose Treated with Intravenous Fat Emulsion and High-Dose Insulin in the Setting of Hypertrophic Cardiomyopathy

Abstract

High-dose insulin (HDI) and intravenous fat emulsion (IFE) are used in overdoses, although rarely combined. To our knowledge, IFE therapy has not been reported in overdoses of diltiazem, metoprolol and amiodarone. We report a severe overdose of these drugs treated with HDI and IFE in a patient with hypertrophic cardiomyopathy (HCM). We also discuss the potential clinical implications of the inotropic effects of HDI in the setting of HCM and the use and efficacy of IFE in this overdose.

Introduction

Intravenous fat emulsion (IFE) and high-dose insulin (HDI) have been increasingly reported in treatment of overdoses, but they are rarely used in combination with each other. Metoprolol, a β1-specific beta-adrenergic blocker, is a potentially lethal cardiac toxin in overdose . Diltiazem, a calcium channel-blocking agent that has effects both on the heart and peripheral vasculature, has also proven itself lethal. Amiodarone exerts its effects through a complex mechanism that includes potassium and sodium channel blockade along with beta-blocker and calcium channel blocker-like effects at the SA and AV node. All three of these drugs can cause life-threatening hypotension primarily through cardiodepressant effects. We report a life-threatening overdose of diltiazem, metoprolol, and amiodarone successfully treated with IFE and HDI with serum drug levels included. This represents the initial report of IFE use for these specific drugs and includes a discussion of the potential of HDI-induced inotropy causing obstructive cardiac pathophysiology in the unique setting of hypertrophic cardiomyopathy (HCM).

Case Report

A 30-year-old woman presented to the emergency department (ED) for right lower quadrant abdominal pain. Her past medical history included hypertrophic cardiomyopathy (HCM) with a previously placed automatic implantable cardioverter defibrillator. Initial vital signs included a blood pressure (BP) of 89/46 mmHg and a heart rate (HR) of 73 bpm. ECG showed a paced rhythm with no change in interval/segment length as compared to a previous ECG. Over the subsequent 3 h, she was evaluated thoroughly for the abdominal pain which included serum and urine laboratory tests, repeated physical examinations, ultrasound, and a computed tomography scan. All of the tests were negative for acute pathology. They did not explain the abdominal pain nor the initial borderline hypotension and worsening vital signs that developed over the course of the evaluation. The basic metabolic panel revealed an initial glucose of 123 mg/dL and a bicarbonate of 20 mEq/L … read the full article here

Source: The National Center for Biotechnology Information

Address

5555 W Thunderbird Rd
Glendale, Arizona
85306-4622

Phone

(602) 865-5555

Billing

Change Healthcare
(855) 686-2531

Map